Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 321, NWS Springfield, MO

September 29, 1998Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 29, 1998, 5:56 AM CDT for Shannon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 5:56 AM CDT (10:56 UTC)
Expired
Sep 29, 1998, 7:00 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Shannon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS1 KSGF 291057 RRA
SVRSGF
MOC203-291200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 554 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED IN A LINE FROM 20 MILES NORTHWEST OF EMINENCE TO 20 MILES
  NORTHEAST OF EMINENCE AND WERE MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  RECTOR BY 600 AM
  EMINENCE BY 605 AM
  WINONA BY 610 AM


SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:45 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 29, 2:45 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT TUE SEP 29 1998

RADAR IMAGES FROM KSGF AND SURROUNDING RADARS SHOW AREA OF SHOWERS
AND THUNDERSTORMS OVER NORTH CENTRAL SECTIONS OF THE WARNING AREA
MOVING SOUTHEAST. STORMS THAT LIKELY WENT SEVERE OVER VERNON/ST.
CLAIR/CEDAR COUNTIES HAVE WEAKENED SINCE MIDNIGHT. EVEN IF THIS
ROUND DIES OUT BEFORE REACHING I-44...LARGER AREA OF STORMS
CONTINUES OVER KANSAS CITY/TOPEKA AREA WITH SIMILAR SOUTHEASTWARD
MOVEMENT.

SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY AROUND THE KANSAS CITY
AREA...WITH LITTLE OR NO INDICATION OF THE FRONT THAT WAS OVER
CENTRAL MO FOR SEVERAL DAYS. SFC TROF SETTING UP OVER EASTERN KS IS
HELPING TO GIVE A MORE SOUTHEASTERLY FLOW OVER THE AREA.

MAIN FOCUS FOR FORECAST THOUGHTS FOR TODAY HAVE BEEN ON PRECIP
COVERAGE AND TIMING...AND TEMPS IN THE NORTHERN ZONES. MODELS STILL
ARE NOT KICKING OUT VERY MUCH PRECIP FOR ONGOING
ONVECTION...ALTHOUGH THE ETA AND NGM PICKED UP ON THE SHORT WAVE
MOVING THROUGH NORTHERN MO. WILL LEAN TOWARDS THE ETA FOR MODEL
PREFERENCE DUE TO BETTER SURFACE PROGGS AND BETTER DETECTION OF
APPROACHING SHORTWAVE CURRENTLY OVER COLORADO. WILL USE CURRENT
PRECIP AS MAIN GUIDANCE FOR TODAYS POPS...AND FOR LOWER TEMPS DUE TO
RAIN IN NORTHERN COUNTIES. NUMERICAL GUIDANCE STILL LOOKS OUT TO
LUNCH ON POPS FOR TODAY...BUT DOES WELL ON POPS FOR WEDNESDAY WITH
APPROACHING FRONT AND SHORTWAVE.

RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

WEST CENTRAL AND CENTRAL MO/ BOURBON AND CRAWFORD CO KS...
.TODAY...MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS.
HIGHS IN THE LOWER 80S. LIGHT SOUTHEAST WIND.

SW AND SOUTH CENTRAL MO...
.TODAY...PARTLY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS.
HIGHS IN THE MID 80S. LIGHT SOUTHEAST WIND.

CHEROKEE CO KS...EXTREME SW MO (JASER/MCDONALD/NEWTON)...
.TODAY...PARTLY CLOUDY. HIGH IN THE UPPER 80S. SOUTH WIND 5 TO 10 MPH.

CCF
SGF BE 086/066 083/063 081 17333
JLN BE 089/068 086/065 083 17223

TERRY

In the hours before

Special weather statement, Sep 29, 12:05 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT TUE SEP 29 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OZARKS
   UNTIL 500 AM...

A SEVERE THUNDERSTORM WATCH...VALID UNTIL 500 AM...HAS BEEN ISSUED
 BY THE NATIONAL WEATHER SERVICE FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND CENTRAL MISSOURI...

BENTON            CAMDEN            HICKORY
MILLER            MORGAN            VERNON

AND FOR THE FOLLOWING COUNTY IN SOUTHEAST KANSAS...

BOURBON

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. IF
YOU ARE IN THE WATCH AREA...KEEP UP TO DATE OF THE LATEST WEATHER
INFORMATION. HAIL LARGER THAN DIME SIZE AND WIND GUSTS OVER 58
MILES PER HOUR WILL BE LIKELY WITH STORMS IN THE WATCH AREA.
TORRENTIAL RAINFALL WILL ALSO BE LIKELY.

IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...A SEVERE
THUNDERSTORM HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE
NEAR OR IN THE PATH OF THIS STORM...TAKE THE FOLLOWING ACTIONS TO
PROTECT LIFE AND PROPERTY...

1) IN OPEN COUNTRY...SEEK SHELTER AND AVOID TREES WHICH CAN
BE TARGETS FOR LIGHTNING. IF THERE IS NO SHELTER...GO TO A DITCH OR
CULVERT BUT BEWARE OF RISING WATER WHICH CAN CAUSE FLOODING.

2) WHEN INDOORS...STAY AWAY FROM WINDOWS AND GO TO AN INTERIOR ROOM.
AVOID USING ELECTRICAL APPLIANCES.

3) IN MOBILE HOMES...YOU SHOULD LEAVE AND SEEK NEARBY SAFE SHELTER.

REMEMBER...WITH ANY SEVERE THUNDERSTORM THERE IS ALWAYS THE
POSSIBILITY OF TORNADOES.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:06 AM CDTSevere Thunderstorm WarningSGFVernon54 min
Sep 29, 12:50 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair65 min
Sep 29, 12:59 AM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 29, 3:36 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon49 min
Sep 29, 4:15 AM CDTSevere Thunderstorm WarningSGFPolk45 min
Sep 29, 4:32 AM CDTSevere Thunderstorm WarningSGFDade48 min
Sep 29, 4:53 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Lawrence47 min
Sep 29, 5:10 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski35 min
Sep 29, 5:10 AM CDTSevere Thunderstorm WarningSGFLaclede35 min
Sep 29, 5:22 AM CDTSevere Thunderstorm WarningSGFChristian, Webster48 min
Sep 29, 5:22 AM CDTSevere Thunderstorm WarningSGFStone48 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFDent, Texas62 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney62 min
Sep 29, 5:43 AM CDTSevere Thunderstorm WarningSGFWright62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.